Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 28, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 26, 2009, 3:46 PM EDT for Jefferson County, Oswego County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2009, 3:46 PM EDT (19:46 UTC)
- Expired
- Jun 26, 2009, 4:17 PM EDT
- In force
- 31 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
Counties Jefferson County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 38 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 12:32 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 261946
SVRBUF
NYC045-075-262045-
/O.NEW.KBUF.SV.W.0028.090626T1946Z-090626T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
346 PM EDT FRI JUN 26 2009
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JEFFERSON COUNTY IN CENTRAL NEW YORK
NORTH CENTRAL OSWEGO COUNTY IN CENTRAL NEW YORK
* UNTIL 445 PM EDT
* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HENDERSON HARBOR...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SOUTHWICK BEACH BY 355 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR WESTERN NEW YORK.
&&
LAT...LON 4375 7585 4361 7618 4373 7623 4381 7625
4382 7627 4384 7628 4387 7623 4387 7621
4389 7617
TIME...MOT...LOC 1946Z 311DEG 20KT 4384 7622
$$
RSH1 follow-up statement
000
WWUS51 KBUF 262017
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
417 PM EDT FRI JUN 26 2009
NYC045-075-262027-
/O.CAN.KBUF.SV.W.0028.000000T0000Z-090626T2045Z/
OSWEGO NY-JEFFERSON NY-
417 PM EDT FRI JUN 26 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON AND
NORTH CENTRAL OSWEGO COUNTIES IS CANCELLED...
AT 417 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...AND GUSTY WINDS WERE STILL
POSSIBLE FROM OTHER THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR WESTERN NEW YORK.
LAT...LON 4375 7585 4361 7618 4373 7623 4381 7625
4382 7627 4384 7628 4387 7623 4387 7621
4389 7617
TIME...MOT...LOC 2017Z 311DEG 20KT 4373 7604
$$
RSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:45 PM EDT, 1 minute earlier.
Area forecast discussion, Jun 26, 3:45 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 345 PM EDT FRI JUN 26 2009 .SYNOPSIS... HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM THE OHIO VALLEY TONIGHT AND SATURDAY BRINGING COMFORTABLE WEATHER CONDITIONS. ANOTHER LOW OVER WESTERN ONTARIO PROVINCE IS FORECAST TO SWING A COLD FRONT ACROSS WEATHERN NEW YORK SUNDAY. FOR THE FIRST HALF OF NEXT WEEK, AN UPPER LEVEL LOW WILL REMAIN NEARLY STAIONARY OVER THE GREAT LAKES REGION BRINGING AN EXTENDED PERIOD OF UNSETTLED WEATHER THROUGH AT LEAST MID WEEK. && .NEAR TERM /THROUGH SATURDAY NIGHT/... ACTIVITY IS BEGINNING TO WIND DOWN ACROSS THE REGION. SVR TSTM WATCH CONTINUES THROUGH 7PM...BUT WOULD EXPECT TO REMOVE SOME PORTIONS OF THE WESTERN SECTIONS OF THE WATCH BEFORE THEN. ACTIVITY WILL CONTINUE TO DIMINISH A S/W MAKES ITS WAY ACROSS THE REGION. EVEN AFTER THE THREAT OF SEVERE WEATHER...SCATTERED SHOWERS WILL REMAIN ACROSS THE EASTERN LAKE ONTARIO REGION OVERNIGHT GIVEN THE CLOSER PROXIMITY TO THE UPPER LOW. THE RIDGE OVER THE UPPER LAKES BUILDS ACROSS THE REGION ON SATURDAY HOWEVER THE CYCLONIC FLOW ALOFT COULD RESULT IN A FAIR AMOUNT OF DIURNAL CU. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AN UPPER LEVEL RIDGE AND ASSOCIATED SURFACE HIGH FROM THE UPPER GREAT LAKES WILL MOVE ACROSS OUR REGION SATURDAY NIGHT AND DRY OUT THE ATMOSPHERE ENOUGH TO GIVE US A BRIEF BREAK IN THE UNSETTLED WEATHER WE HAVE BEEN EXPERIENCING. FOR SUNDAY...UNFORTUNATELY WE WILL BEGIN TO SEE CONDITIONS DETERIORATE AS A STRONG DIGGING SHORTWAVE OVER THE UPPER GREAT LAKES EVENTUALLY CLOSES OFF. THERE ARE SOME DIFFERENCES IN THE MODEL SOLUTIONS BUT IT APPEARS THAT SHOWERS WILL ONCE AGAIN DEVELOP LATER IN THE AFTERNOON WITH THE APPROACH OF YET ANOTHER COOL FRONT. IN THE WAKE OF THAT FRONT CONDITIONS ARE EXPECTED TO DRY OUT AGAIN OVERNIGHT SUNDAY NIGHT AND RAIN SHOULD TAPER OFF FROM WEST TO EAST. ON MONDAY THE CLOSED UPPER LEVEL LOW WOILL WORK ITS WAY EXCRUCIATINGLY SLOWLY EASTWARD AND PROVIDE AN ENVIRONMENT FOR DIURNAL SHOWERS AS LAPSE RATES STEEPEN. BY MONDAY AFTERNOON RAIN WILL BE BACK IN THE FORECAST. && .LONG TERM /TUESDAY THROUGH FRIDAY/... THIS PERIOD WILL BE QUITE UNSETTLED AS AN ANOMALOUSLY DEEP H5 CLOSED LOW WILL BE NEARLY STATIONARY OVER THE EASTERN GREAT LAKES. WHILE THERE WILL BE FREQUENT RAINFREE PERIODS...SOME FOR AS LONG AS 3 TO 6 HOURS...THERE WILL ALSO BE FAIRLY WIDESPREAD SHOWER ACTIVITY. WILL COVER THE BULK OF THIS PERIOD WITH CHC POPS FOR SHOWERS AND FINE TUNE AS THE EVENT UNFOLDS AND BECOMES MORE MANAGEABLE BY THE GUIDANCE PACKAGES. WILL INCLUDE THUNDER IN MONDAYS FORECAST ONLY AS REGION WILL BE ON EAST (WARMER) SIDE OF UPPER LOW THEN. ALONG WITH THE FREQUENT SHOWERS...TEMPS DURING THIS PERIOD WILL AVERAGE A FEW DEGREES BELOW NORMAL. THE NICEST DAY OF THIS STRETCH WILL LIKELY BE THURSDAY AS THE CLOSED LOW WILL START TO OPEN UP AND LIFT OUT TO OUR EAST. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... FOR THE EASTERN LAKE ONTARIO REGION...SCT SHWRS/TSTMS WILL CONT TO MOVE THROUGH REGION INTO THE EVENING HOURS THEN SCATTERED SHOWERS CONTINUING THROUGH THE OVERNIGHT. THIS WILL RESULT IN OCNL MVFR CIGS/VSBYS. ELSEWHERE MAINLY VFR CONDS WILL PREVAIL BEHIND THE SHORTWAVE THROUGH SATURDAY. OUTLOOK... SUNDAY THROUGH WEDNESDAY...VFR/MVFR WITH A CHANCE OF SHOWERS/THUNDERSTORMS. && .MARINE... MARINERS WILL HAVE TO MONITOR CONDITIONS ON THE EAST END OF LAKE ONTARIO THRUOGH THE REST OF THE AFTERNOON AND EVENING AS THUNDERSTORMS FROM ONTARIO WORK THEIR WAY SOUTHWARD ACROSS THE LAKE. AFTER THIS EVENING HOWEVER, WE WILL SEE A BRIEF RESPITE IN INCLEMENT WEATHER AS HIGH PRESSURE BUILDS ACROSS THE LAKES. FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK CONDITIONS WILL BECOME SOMEWHAT UNSETTLED WITH THE LIKELIHOOD OF SHOWERS EACH DAY. THE GOOD NEWS IS THAT WINDS SHOULD STAY WELL BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TAN NEAR TERM...LEVAN SHORT TERM...TAN LONG TERM...TAN AVIATION...LEVAN MARINE...TAN
Hazardous weather outlook, Jun 26, 5:18 AM EDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 518 AM EDT FRI JUN 26 2009 NYZ001>008-010>014-019>021-085-270930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 518 AM EDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-270930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 518 AM EDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SFM
In the hours before
Local storm report, Jun 26, 1:21 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
121 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL GREECE 43.21N 77.70W
06/26/2009 M1.00 INCH MONROE NY AMATEUR RADIO
0110 PM HAIL ROCHESTER 43.17N 77.62W
06/26/2009 M1.00 INCH MONROE NY COAST GUARD
&&
MPUKAJLOLocal storm report, Jun 26, 2:06 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
206 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TSTM WND DMG WALWORTH 43.14N 77.27W
06/26/2009 WAYNE NY LAW ENFORCEMENT
NUMEROUS TREES DOWN
0155 PM TSTM WND DMG NEWARK 43.04N 77.09W
06/26/2009 WAYNE NY LAW ENFORCEMENT
MANY TREES DOWN
&&
MPUKAJLOSpecial weather statement, Jun 26, 2:07 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 207 PM EDT FRI JUN 26 2009 NYZ007-261900- JEFFERSON NY- 207 PM EDT FRI JUN 26 2009 ...LINE OF STRONG THUNDERSTORMS MOVING INTO NORTHERN JEFFERSON COUNTY... * AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 25 MILES NORTHEAST OF CLAYTON TO 10 MILES NORTH OF CLAYTON TO 21 MILES WEST OF CLAYTON...AND MOVING EAST AT 25 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... ALEXANDRIA BAY AT 225 PM EDT... CAPE VINCENT AT 235 PM EDT... LA FARGEVILLE AT 250 PM EDT... CHAUMONT AT 255 PM EDT... RSH
Local storm report, Jun 26, 2:15 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
215 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLASH FLOOD ROCHESTER 43.17N 77.62W
06/26/2009 MONROE NY LAW ENFORCEMENT
FLOODING IN BROCKPORT, ROCHESTER, GREECE
&&
MPUKAJLOLocal storm report, Jun 26, 3:20 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
320 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM TSTM WND DMG HUME 42.47N 78.14W
06/26/2009 ALLEGANY NY LAW ENFORCEMENT
TREE DOWN
&&
MPUKAJLOLocal storm report, Jun 26, 3:28 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
328 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 5 W BROCKPORT 43.22N 78.03W
06/26/2009 M1.50 INCH ORLEANS NY BROADCAST MEDIA
&&
LEVANThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:01 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Wyoming | 31 min |
| Jun 25, 8:10 PM EDT | Special Marine Warning | BUF | 37 min | |
| Jun 25, 8:14 PM EDT | Special Marine Warning | BUF | 31 min | |
| Jun 26, 5:43 AM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Wayne | 62 min |
| Jun 26, 12:10 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Monroe | 65 min |
| Jun 26, 12:17 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston | 37 min |
| Jun 26, 12:28 PM EDT | Special Marine Warning | BUF | 44 min | |
| Jun 26, 12:41 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Orleans, Wayne | 64 min |
| Jun 26, 12:50 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jun 26, 1:06 PM EDT | Special Marine Warning | BUF | 84 min | |
| Jun 26, 1:09 PM EDT | Severe Thunderstorm Warning | BUF | Monroe | 66 min |
| Jun 26, 1:32 PM EDT | Flash Flood Warning | BUF | Monroe, Ontario, Wayne | 3 hr |
| Jun 26, 1:34 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Monroe, Ontario, Wayne | 56 min |
| Jun 26, 1:34 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 29 min |
| Jun 26, 1:47 PM EDT | Flash Flood Warning | BUF | Allegany | 3 hr |
| Jun 26, 2:23 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario | 67 min |
| Jun 26, 2:47 PM EDT | Special Marine Warning | BUF | 88 min | |
| Jun 26, 3:11 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 49 min |
| Jun 26, 4:13 PM EDT | Special Marine Warning | BUF | 30 min | |
| Jun 26, 4:39 PM EDT | Flash Flood Warning | BUF | Wyoming | 87 min |
| Jun 26, 5:27 PM EDT | Special Marine Warning | BUF | 32 min |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.